Treating Osteoporosis

Posted by heritage1955 @heritage1955, Apr 1, 2016

Hi. I'm new to the site and am interested in treating osteoperosis. I'm 39 yo and recently had a bone density that showed I'm at -2.4. So, going through the intial "I can't believe it" stuff. 🙂

Interested in more discussions like this? Go to the Bones, Joints & Muscles group.

@jbcobb2380

You wait several hours after taking your calcium supplement which makes it doable. 680 mg. right before bedtime. Calcium in the morning and after evening meal. No strontium along with calcium.

Jump to this post

That was the dose recommended years ago. Since then, strontium ranelate has been banned in the EU. The strontium available as a supplement may or may not also present risk of clots and stroke. But the main problem is that since strontium is heavier than calcium, Dexa scans make bone density look better than it is after that dose of strontium over time. So there is skepticism when someone touts gains in bone density on that regimen. If you are willing to take it and not rely on DEXA, then no problem other than possible side effects (like Pharma meds).

REPLY
@windyshores

There can be withdrawal from a PPI. Your system adjusts and actually may make more acid, which continues when you go off until your system adjusts to the new norm. It can help to use Zantac or Pepcid as a sort of bridge. I do 20mg then 10mg to help with withdrawal. It is possible that PPI's contribute to osteoporosis, I have read, but GERD is tough- I know!

Jump to this post

I'm on PPI presently. Dr prescribed it for one month only, to be followed by Famotadine. He was emphatic about the one month. If symptoms persist, he advised to take the PPI when needed.

REPLY

I am not taking the banned strontium ranelate. I take strontium citrate.

REPLY
@lebanon100

I'm on PPI presently. Dr prescribed it for one month only, to be followed by Famotadine. He was emphatic about the one month. If symptoms persist, he advised to take the PPI when needed.

Jump to this post

Good doc! Some people are on PPI's forever. I gradually decreased the fomatadine, breaking it in half, then taking it only when needed if Tums didn't help.

REPLY
@jbcobb2380

I am not taking the banned strontium ranelate. I take strontium citrate.

Jump to this post

I guess I assumed you were taking the citrate since ranelate is not available! However, it is not known if the same risks come with the citrate. Since the citrate is over the counter it is not regulated the same way as an Rx. But regardless, you have to be willing to give up accuracy in DEXA scans if you use strontium. That is the real issue.

REPLY
@windyshores

Good doc! Some people are on PPI's forever. I gradually decreased the fomatadine, breaking it in half, then taking it only when needed if Tums didn't help.

Jump to this post

Thanks for your comment. I'll try your practice of decreasing famotadine and then breaking it in half.

REPLY
@sewcouture

Hi,

As I have said before, my endocrinologist who is chairman of endocrinology at a large medical center in the Washington, D.C. area let me quit. Calculated my risk of quitting and put me on ergocalciferol and Vitamin D (plus my Vitamin B12. I feel 1000% better! I wish I had never started it as I had constant bone pain and lost a lot of my hair! I walk and do a moderate amount of exercise. The other osteoporosis drugs also made me sick but not as bad as prolia. Remember, medicine is big business and the big pharma companies want all of us on as many drugs as possible and doctors are part of the pharma group.
\Good luck, Kaye

Jump to this post

Reclast made me really sick I live in DC area and looking for a good endocrinologist would you mind sharing the dr’s name please. Would very much appreciate it

REPLY
@smyth2022

I have had digestive problems for a long time. But I will get off the PPI and try one of the other acid suppressants. My diet is considering my problems. I also heard the PPI's can contribute to bone thinning. Thanks for the comment!

Jump to this post

It’s true that acid meds can cause bone thinning issues. I have worked out 5 days a week since I was 20 and all of a sudden I developed issues. I got
Off the meds and found out I was allergic to gluten and reflux went away. Wish I had done it sooner. Go to a nutritionist and find out what’s causing your issues

REPLY
@lebanon100

I'm on PPI presently. Dr prescribed it for one month only, to be followed by Famotadine. He was emphatic about the one month. If symptoms persist, he advised to take the PPI when needed.

Jump to this post

So true when you stop taking Gerd meds it’s uncomfortable at first but it passes don’t stay on this med for long my doctor told me it wouldn’t bother me and now I am
Dealing with osteoporosis!

REPLY

All the meds which decrease stomach acid are PPIs. Zantac, Pepcid, all are PPIs. There is a surgical option for improving the closure at the meeting of the esophagus and stomach. Sounds intimidating, but it's only a laparoscopic procedure, same day, home in the evening. Not great, but saves your bones while freeing you from GERD. See a gastroenterologist if you haven't already.

REPLY
@echolsleslie

It’s true that acid meds can cause bone thinning issues. I have worked out 5 days a week since I was 20 and all of a sudden I developed issues. I got
Off the meds and found out I was allergic to gluten and reflux went away. Wish I had done it sooner. Go to a nutritionist and find out what’s causing your issues

Jump to this post

I have been tested for Gluten and have no issues. I already have changed my diet, but GERD prevails. Fortunately I do not have reflux as much as just digestive problems. Thanks for your reply!

REPLY
@cheriums

All the meds which decrease stomach acid are PPIs. Zantac, Pepcid, all are PPIs. There is a surgical option for improving the closure at the meeting of the esophagus and stomach. Sounds intimidating, but it's only a laparoscopic procedure, same day, home in the evening. Not great, but saves your bones while freeing you from GERD. See a gastroenterologist if you haven't already.

Jump to this post

thank you for your reply. Yes, I am aware of that procedure, but my gastro doc advised against it. I think I will be ok with more careful eating. I already have given up coffee! I will try the Pepcid and see how that works.

REPLY
Please sign in or register to post a reply.
  Request Appointment